Wednesday, June 22, 2016

Side Effects

Last Tuesday the side effects came.

Fatigue, nausea, heartburn, lack of appetite, major brain fog. Pow. All at once. I found myself sleeping 12 hours a night with a 4 hour nap in the day, plus another couple hours rest somewhere in there. WAY worse than it was on the medicine I was taking last year. It was completely disheartening, I boo-hoo cried in front of nearly everyone in my family. Oh, right- we were on vacation in Kure Beach with my family last week. Which was great for sleeping, bad for vacation. We had a good trip all things considered, always good to be with family.

Friday we traveled from NC to Miami for my Pembro infusion and doctor visit. She was able to reduce the dose of the pill medicine I take twice everyday, and was hopeful that would create some reduction in the side effect load. When I told her the side effects I've had, she was excited (what?!??). She said that the presence of side effects means that there is enough medicine getting into my body to do its job. But since they were having such a dramatic effect of my life, we were able to reduce it slightly.

I only get the infusion once every 3 weeks, and it only lasts 30 minutes once it starts. And my chair is heated and they bring me heated blankets. I don't ever feel bad during the infusion, and I feel fine afterward. So it's not too bad. 

The tumor pathology came back from my biopsy, and it is ASPS, which we knew all along. They were also able to tell from the histology that the markers are present that the immunotherapy was designed to work against. Pembro is a PD-1 inhibitor, and PD-1 was found on my immune cells!! This means that the drug will be able to block the tumor cell from telling my immune cells that they shouldn't be eaten. And then they will get eaten! This is great news. My oncologist wrote a great summary on how immunotherapy works that you can read here if you're interested (you are).

And lastly, it feels like a couple of my tumors are getting smaller. Yep, smaller! I can't be 100% sure... except that they definitely feel smaller. There are 3 that I can feel that I like to keep tabs on every now and then, and they all feel like they have decreased in size. We won't know for sure until August I think, but it's very exciting and promising!! So we can't say it's working yet, but we can be giddy with anticipation that it probably is working. Pretty cool :)

Please pray that these side effects will continue diminishing, that the medicine can be working as best as it possibly can, that my appetite will come back, for my family as they deal with side-effect-me, and for healing.

Thank you for joining our journey and for your patience in between updates- especially when it takes this long.

No comments:

Post a Comment